Virginia, 2012

Flash Flooding in Virginia, May 15, 2012

May 15, 2012 · NWS AKQ · 3 events in 3 counties and zones

Scattered thunderstorms in advance of a frontal boundary produced heavy rain and flash flooding across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms in advance of a frontal boundary produced heavy rain and flash flooding across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 15, 2:52 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, May 15, 2:52 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
352 PM EDT TUE MAY 15 2012

.SYNOPSIS...
A WEAK STATIONARY FRONT OVER THE MID ATLANTIC STATES WILL
DISSIPATE BY EARLY WEDNESDAY. A COLD FRONT APPROACHES FROM THE
NORTHWEST WEDNESDAY AND PASSES THROUGH THE REGION WEDNESDAY NIGHT.
HIGH PRESSURE BUILDS INTO THE AREA THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SCATTERED AFTN CONVECTION DEVELOPED OVER OUR VIRGINIA AND NORTH
CAROLINA COUNTIES. TSTMS WILL BE PSBL OVER THE LOWER EASTERN SHORE
TOWARD EVENING. STRONGEST STORMS HAVE BEEN PULSE TYPE STORMS. AT
THIS TIME...SEVERE IS NOT EXPECTED BUT ANY THAT OCCUR WILL BE
ISOLATED AND SHORT LIVED.

LOCALLY HEAVY RAINFALL WILL BE THE MAIN CHARACTERISTIC OF THE TSTMS.
URBAN AND SMALL STREAM FLOODING COULD BE AN ISSUE OVER THE TIDEWATER
AREA OF VIRGINIA WHERE SOME LOCATIONS RECEIVED A FEW INCHES OF RAIN
THIS MORNING AND EARLY AFTN.

SCATTERED CONVECTION GRADUALLY DIMINISHES THIS EVENING AS THE
BOUNDARY LAYER BEGINS TO STABILIZE. HAVE TSTMS END BY MIDNIGHT AND
POPS DECREASE TO SLGT CHC MOST AREAS BY 06Z. LOW TEMPERATURES
FORECAST TO DROP TO AROUND 60 WELL INLAND TO THE MID TO UPR 60S OVER
EASTERN PORTIONS.

THE RATHER STAGNANT MOIST SOUTHERLY FLOW PATTERN CONTINUES INTO
WEDNESDAY AHEAD OF A COLD FRONT...WHICH BEGINS TO SWEEP IN FROM THE
NW BY THE AFTERNOON. ANOTHER ROUND OF MAINLY AFTERNOON SHOWERS
AND THUNDERSTORMS IS EXPECTED. HIGHEST POPS ARE IN ERN PORTIONS WITH
ONLY SLGT CHC IN THE PIEDMONT. MODELS ARE IN AGREEMENT FOR INCREASED
POPS OVER SE PORTIONS WEDNESDAY AS A VORT MAX FORMS OVER ERN NC.
LIKELY POPS ARE OVER MOST OF THE NC COUNTIES WEDNESDAY AFTN. HIGH
TEMPERATURES WILL BE SIMILAR TO TUESDAY REACHING THE LOWER 80S OVER
WRN/NRN AREAS AND MID TO UPR 70S CLOSER TO THE COAST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
WED NIGHT...SLGT CHC TO CHC POPS CONTINUES THROUGH MIDNIGHT WITH CHC
TSTMS ROUGHLY EAST OF INTERSTATE 95. DRIER AIR BEGINS TO MOVE IN
FROM THE NW AFTER MIDNIGHT AS THE COLD FRONT SWEEPS THROUGH THE
AREA. SLIGHT CHC SHOWERS CONTINUES OVER SE AREAS. LOWS WILL RANGE
FROM THE LOWER 50S OVER NW PORTIONS TO AROUND 60 IN SE VIRGINA AND
NE NORTH CAROLINA.

THURSDAY...HIGH PRESSURE BUILDS TO THE NORTH OF THE LOCAL AREA
THURSDAY RESULTING IN LOW-LEVEL NE FLOW. HIGH TEMPERATURES ARE
EXPECTED TO RANGE FROM THE LOW 70S ON THE EASTERN SHORE (POSSIBLY
UPPER 60S ALONG THE IMMEDIATE ATLANTIC COAST)...TO THE MID AND UPPER
70S OVER THE PIEDMONT. A FEW ISOLATED SHOWERS ARE POSSIBLE NEAR THE
ALBEMARLE SOUND DUE TO HIGHER LOW-LEVEL MOISTURE AND ONSHORE
FLOW...BUT WILL KEEP POPS BELOW 15 PERCENT AT THIS TIME.

THURSDAY NIGHT...CLEAR SKIES WILL PREVAIL THURSDAY NIGHT WITH LOW
TEMPERATURES DROPPING TO THE UPPER 40S TO NEAR 50 WEST OF INTERSTATE
95 AND THE MD EASTERN SHORE TO THE MID 50S ACRS SE VIRGINIA. AREAS
NEAR THE IMMEDIATE COAST WILL HAVE LOWS CLOSE TO 60.

FRIDAY WILL BE A MILD DAY WITH MOSTLY CLEAR SKIES EXCEPT PARTLY
CLOUDY OVER THE FAR SE. HIGHS WILL BE IN THE 70S ACROSS THE
AREAS...WITH UPPER 70S IN THE PIEDMONT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPR TROF AXIS PUSHES OFFSHORE BY FRI AS SFC HI PRES BLDS OVR THE
MID ATLANTIC IN ITS WAKE. 12Z GFS/00Z ECMWF GUIDANCE SUPPORTS
SEASONABLE CONDS FRI NGT WITH LIGHT NE FLOW...A MSTLY CLR SKY AND
LOWS IN THE LWR TO MID 50S...UPR 50S NEAR THE COAST. STAGNANT HI
PRES IN PLACE FOR THE WEEKEND AS THE HI CENTERS OVR SOUTHERN NEW
ENGLAND AND RIDGES DOWN INTO THE FA. ATTM NO CHANCES FOR RAIN IN THE
FORECAST FOR THE WEEKEND. SKIES WILL AVG MSTLY SNY TO PRTLY CLDY
WITH HIGHS IN THE MID 70S TO NEAR 80 AND LOWS GENERALLY IN THE MID
50S...NORMAL FOR MID MAY. RAIN POSSIBLE ERLY NEXT WEEK AS AN UPR
TROF BLDS OVR THE EASTERN CONUS.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS
THE REGION THIS AFTERNOON AND EVENING AS AN UNSTABLE AIRMASS AND
WEAK BOUNDARIES INTERACT. BROAD LOW PRESSURE OVER THE REGION WILL
MOVE NORTH THROUGH THE EVENING AND TONIGHT. MVFR WITH OCNL IFR
CONDITIONS CAN OCCUR WITH THE STRONG SHOWERS AND TSTMS. WINDS WILL
GENERALLY BE LIGHT 5 TO 10 KTS FROM THE S-SW. PATCHY FOG IS
POSSIBLE DURING THE EARLY MORNING HOURS WITH VSBY 1-3 MILES.

A COLD FRONT WILL CROSS THE REGION LATE WEDNESDAY AND MORE SHOWERS
AND TSTMS ARE EXPECTED THROUGH THE AFTERNOON AND EVENING. WEAK
HIGH PRESSURE WILL BUILD INTO THE REGION ON THURSDAY AND GENERALLY
DRY WEATHER IS EXPECTED THU AND FRI.

&&

.MARINE...
SUB-SCA CONDS OVR THE BAY/SOUND THIS AFTN AND TNGT AS SFC PRES
GRADIENT AND WINDS ALOFT REMAIN FAIRLY WEAK. SCA OVR COASTAL WATERS
WILL STAY IN EFFECT UNTIL 11Z WED AS SEAS WILL STAY AROUND 5 FT DUE
TO PERSISTENT SE SWELL. WILL HOLD OFF ON EXTENDING THIS HEADLINE
AFTER REVIEWING LATEST WAVEWATCH GUIDANCE AND COLLAB WITH OTHER
OFFICES.

WINDS WILL STAY SOUTHERLY AT 10-15 KT WED WITH A FRONTAL BOUNDARY
STILL OFF TO THE WEST. THE FRNT PUSHES THRU WED NGT ALLOWING FOR
WINDS TO SHIFT TO THE NORTH. MARGINAL SCA CONDITIONS ARE POSSIBLE
OVR THE BAY THU FOLLOWING THE FROPA. DUE TO A LACK OF CAA...SHORT
DURATION AND IT BEING 4TH PERIOD...WILL HOLD OFF ON ANY HEADLINES
FOR NOW. HIGH PRES BLDS INTO THE MID-ATLANTIC FOR THE REMAINDER OF
THE WEEK INTO THE WEEKEND.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EDT WEDNESDAY FOR ANZ650-652-
     654-656-658.

&&

SYNOPSIS...LSA
NEAR TERM...LSA
SHORT TERM...LSA
LONG TERM...MAS
AVIATION...JEF
MARINE...MAS
Hazardous weather outlook, May 15, 3:23 PM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
423 PM EDT TUE MAY 15 2012

MDZ021>025-VAZ099-100-162030-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
423 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-658-162030-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
423 PM EDT TUE MAY 15 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-162030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
423 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...CURRITUCK SOUND...THE EASTERN
JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK
RIVER.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ048-049-060>098-162030-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
423 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH EARLY TONIGHT. LOCALLY
HEAVY RAINFALL IS POSSIBLE WHICH MAY RESULT IN MINOR URBAN STREET
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 15, 3:24 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
424 PM EDT TUE MAY 15 2012

VAZ049-062-063-069-071-152100-
GOOCHLAND VA-HANOVER VA-HENRICO VA-LOUISA VA-POWHATAN VA-
424 PM EDT TUE MAY 15 2012

...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH GOOCHLAND COUNTY...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SLOW MOVING SHOWERS AND THUNDERSTORMS OVER
GOOCHLAND...MOVING NORTHEAST AT 10 MPH. THE STORMS ARE
TRAINING...BRINGING CONTINUED HEAVY RAIN ACROSS CENTRAL PORTIONS OF
GOOCHLAND COUNTY.

EXPECT LIGHTNING...PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW LYING AREAS. THE RAIN IS EXPECTED TO DIMINISH AFTER 5 PM. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3792 7769 3771 7752 3760 7792 3763 7805

LBROWN
Special weather statement, May 15, 3:26 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
426 PM EDT TUE MAY 15 2012

VAZ073-084-086-089>091-094-152100-
GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-MATHEWS VA-NEWPORT
NEWS/HAMPTON VA-SURRY VA-YORK VA-
426 PM EDT TUE MAY 15 2012

...STRONG THUNDERSTORMS MOVING ACROSS THE MIDDLE PENINSULA...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LEE HALL...OR ABOUT OVER PATRICK HENRY
FIEL...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR HARRIS GROVE...AND...GRAFTON AT 435 PM EDT...HORNSBYVILLE AT 440
PM EDT...YKTV2...AND...GLOUCESTER POINT AT 445 PM EDT...SEAFORD AT
450 PM EDT.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

LAT...LON 3726 7638 3718 7638 3706 7657 3720 7666
      3744 7642 3737 7635 3735 7637 3737 7640
      3735 7641 3729 7637 3728 7634 3727 7634

44
Special weather statement, May 15, 3:54 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
454 PM EDT TUE MAY 15 2012

VAZ088-089-092-093-096-152130-
ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
454 PM EDT TUE MAY 15 2012

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF INTERIOR
SOUTHEAST VIRGINIA...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM IVOR TO HUNTERDALE...OR FROM 6
MILES SOUTHEAST OF WAKEFIELD TO FRANKLIN...MOVING EAST AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR
   ZUNI AROUND 500 PM EDT...
   FRANKLIN AROUND 505 PM EDT...
   WINDSOR AROUND 520 PM EDT...
   ISLE OF WIGHT AROUND 525 PM EDT...
   HOLLAND AROUND 530 PM EDT...

WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
WITH THESE STORMS AS WELL. PONDING OF WATER ON ROADWAYS IS
LIKELY...WITH FLOODING OF LOW LYING AND FLOOD PRONE AREAS POSSIBLE.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3704 7658 3676 7662 3662 7684 3657 7726
      3679 7700 3703 7695

LBROWN
Special weather statement, May 15, 4:30 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 PM EDT TUE MAY 15 2012

VAZ091-093-094-096-152210-
ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON VA-SUFFOLK VA-YORK VA-
530 PM EDT TUE MAY 15 2012

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF SOUTHEAST
VIRGINIA...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM TABB TO 13 MILES SOUTHWEST OF CARRSVILLE...
OR FROM POQUOSON TO 8 MILES SOUTHWEST OF FRANKLIN...MOVING EAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  POQUOSON AROUND 535 PM EDT...
  MESSICK AROUND 540 PM EDT...
  PLUM TREE ISLAND REFUGE AROUND 545 PM EDT...
  HOLLAND AROUND 550 PM EDT...
  KINGS FORK AROUND 555 PM EDT...
  HALLWOOD AROUND 600 PM EDT...

WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
WITH THESE STORMS AS WELL. PONDING OF WATER ON ROADWAYS IS
LIKELY...WITH FLOODING OF LOW LYING AND FLOOD PRONE AREAS POSSIBLE.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3663 7689 3670 7693 3679 7687 3684 7686
      3720 7647 3720 7638 3717 7638 3718 7635
      3712 7627 3702 7628 3699 7631 3700 7634
      3699 7637 3696 7636 3693 7640 3688 7640
      3657 7667 3657 7693

SCALORA
Special weather statement, May 15, 4:54 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
554 PM EDT TUE MAY 15 2012

VAZ070-071-152230-
CHESTERFIELD VA-HENRICO VA-
554 PM EDT TUE MAY 15 2012

...STRONG THUNDERSTORM MOVING APPORACHING THE METRO AREA...

AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BELLWOOD...OR ABOUT OVER CHESTER...MOVING
NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BENSLEY AT
600 PM EDT...RICHMOND HEIGHTS AT 615 PM EDT...VARINA AT 620 PM EDT...
VARINA AT 625 PM EDT.

RAINFALL RATES OF AROUND ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

LAT...LON 3753 7741 3738 7729 3735 7746 3741 7751

44
Special weather statement, May 15, 5:04 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
604 PM EDT TUE MAY 15 2012

VAZ091-093>098-152300-
CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-YORK VA-
604 PM EDT TUE MAY 15 2012

...STRONG THUNDERSTORMS MOVING INTO EXTREME SOUTHEAST VIRGINIA...

AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM POQUOSON TO HOLLAND...MOVING EAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  LUMMIS AROUND 610 PM EDT...
  HALLWOOD AROUND 615 PM EDT...
  PHOEBUS AROUND 620 PM EDT...
  WILROY AROUND 625 PM EDT...
  HUNTERSVILLE AROUND 630 PM EDT...
  SUFFOLK AIRPORT AROUND 635 PM EDT...

WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
WITH THESE STORMS AS WELL. PONDING OF WATER ON ROADWAYS IS
LIKELY...WITH FLOODING OF LOW LYING AND FLOOD PRONE AREAS POSSIBLE.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3682 7600 3660 7645 3661 7691 3663 7689
      3671 7693 3716 7641 3716 7633 3712 7627
      3708 7626 3698 7629 3692 7611 3694 7600

SCALORA

The radar

The Norfolk radar (KAKQ), 48 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Newport News (C)

When
May 15, 5:15 PM EST to 6:00 PM EST
Where
Newport News (C) County, 1.49 mi SSE of Patrick Henry Fld to 2.38 mi SE of Patrick Henry Fld
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.110, -76.490

Flooding was reported on Interstate 64 at Jefferson Avenue. Several accidents were reported near the Patrick Henry Mall. The underpasses at Main Street and Center Avenue were flooded several feet. Winterhaven Drive had several cars floating. There was significant flooding off of Harpersville Road. There was flooding at the Virginia Living Museum.

Flash Flood, Isle of Wight

When
May 15, 5:15 PM EST to 6:00 PM EST
Where
Isle of Wight County, 2.11 mi SSE of Smithfield to 2.31 mi WNW of Benns Church
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.954, -76.610

Several roads were flooded or reported high water just west of Carrollton.

Flash Flood, York

When
May 15, 5:30 PM EST to 6:30 PM EST
Where
York County, 1.65 mi W of Tabb to 1.67 mi W of Tabb
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.130, -76.460

Three feet of water was reported on a road in the Coventry Subdivision. Several cars were partially submerged.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385575, 385577, 385578.